Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Knowing when your depressed?
Feb 28, 2012

I take Isentress, Selzentry and was taking Truvada till two months ago when I switched it to Viramune. I have been HIV+ for 22 years and of sound mind with all the HIV stuff. However, lately I am losing my drive and ambition to continue working out (I have for 35 years) and care as much about eating well (very healthy eater for 45 years). Could this be an effect of the meds or just doing it all for so many years and always being single. I feel like I need someone in my life to keep me wanting to do these beneficial things. Being healthy just for myself is getting hard at 63. I still go dancing every weekend and I have a great group of friends, but, is time and age causing this lack of desire to keep it up OR the MEDS? It's not easy to tell.

Is this the state of mind the younger generation calls depression? It doesn't consume me or make me lose sleep, but I would like to know if I am being influenced by forces beyond my knowledge. Should I seek help with this or accept it as an age and single related situation?

I think having a partner should help me want to take better care of myself again...But love is always a hormone secreting benefit for depressive states of mind. LOL

Response from Dr. Fawcett

Thank you for writing. There are no age limits for depression, in face older persons with HIV are at an increased risk for depression. There is a less severe mood disorder called dysthymia, which can be characterized by low energy, low self esteem and feelings of hopelessness over a long period of time. Living with HIV takes a toll not only due to the strains of medications but the day-to-day grind of managing your health as well.

I'd be cautious about what could be called "magical thinking," characterized by "if only..." It can involve moving to another state, or having a different job, or finding a partner. While being in love and in a relationship can certainly be good for one's physical and emotional health, it isn't a solution for a mood disorder or even malaise.

I would get a referral from your physician to speak with someone and get an evaluation. You should also take stock of your social support system and make certain you're really using your friends to share feelings and remain involved in mutual support.

Good luck!

-David



Previous
Concern about partner's HIV
Next
Why must Complera be taken with a meal?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement